Michigan, 2021Damaging Wind in Michigan, July 6, 2021
July 6, 2021 · NWS GRR · 1 event in 1 county or zone
An isolated severe storm affected portions of Montcalm county with high winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe storm affected portions of Montcalm county with high winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 6, 6:27 PM EST, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 6, 6:27 PM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
727 PM EDT Tue Jul 6 2021
LATEST UPDATE...
Update/Aviation
.SYNOPSIS...
Issued at 330 PM EDT Tue Jul 6 2021
- Slow moving front brings chance of severe weather tonight and
Wednesday
- Fair Weather Late Thursday with rain chances increasing over the
weekend
&&
.UPDATE...
Issued at 720 PM EDT Tue Jul 6 2021
Numerous showers and storms will be impacting the north half of
the CWA through this evening. Marginal risk for severe weather
exists with damaging winds the primary risk. Stalled out storms
northwest of Big Rapids are likely leading to some urban and poor
drainage impacts along with rises on the small streams. Wind shift
is dropping southward from the Ludington region adding to the
marine hazards. We did issue a small craft advisory earlier for
the period of north winds over 15 knots tonight.
&&
.DISCUSSION...(This evening through next Tuesday)
Issued at 330 PM EDT Tue Jul 6 2021
- Slow moving front brings chance of severe weather tonight and
Wednesday
Surface cold front across northern Wisconsin slowly sags south
through tomorrow. Similar to last evening, we will have to monitor
radar trends this evening to see if convection could overcome
lack of focus for lift as well as a bit of drying/subsidence
in the late afternoon/early evening as shortwave ridging moves
through prior to heights falling later this evening.
CAPE values are similar to last evening, with areas of greater
than 4000 J/kg and wind profiles are a little stronger with
around 25 to 30 knots of deep layer shear. More favorable shear
environment currently across Wisconsin weakens as it translates
east tonight and the Convection Allowing Models such as the HRRR
show convection following a similar course, affecting the northern
half of our forecast area, along and north of I-96, between
roughly 8 pm and 2 am.
We expect a surface low to push east across Lower Michigan on
Wednesday with strong to possible severe storms in the warm sector
across the southern half of the forecast area during the
afternoon. Some strong storms are also possible as the trailing
cold front advances through Wednesday evening.
- Fair Weather Late Thursday with rain chances increasing over the
weekend
Surface low pulls away with showers and thunderstorms ending
Thursday morning across western zones and across the east during
Thursday afternoon followed by cooler and drier air for Thursday
and Friday.
A blocky pattern develops over the weekend with Michigan in
between an upper low to our west and an upper high over the SE
CONUS. As the upper low slowly moves northeast, an advancing
warm front could focus showers and thunderstorms across Lower
Michigan from late Sunday into early next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 720 PM EDT Tue Jul 6 2021
Thunderstorms to the west of Muskegon are tracking east northeast
and it looks like they will impact that TAF site over the next 2
hours. Gusty winds that shift to the north northwest for a period
look likely to happen. Further east for KGRR it appears the storms
may stay just north of that site this evening...so VCTS was used.
Will need to monitor trends closely though. For Wednesday storms
should redevelop during the day. It may take til the afternoon for
them to reach the TAF sites in Southwest Lower MI. MVFR and
possible IFR cloud cover could move in during the day or in the
afternoon.
&&
.MARINE...
Issued at 330 PM EDT Tue Jul 6 2021
Some choppy waves are expected around Big and Little Sable Points
this evening with waves 2 to 4 feet and some winds gusting over 30
knots in thunderstorms through the evening. Elsewhere, winds and
waves should remain in the 1 to 3 feet range. Thunderstorms are
possible north of Grand Haven through the evening and then further
south on Wednesday.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 8 AM EDT Wednesday for LMZ849.
&&
UPDATE...MJS
SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...MJS
MARINE...Ostuno
Hazardous weather outlook, Jul 6, 5:44 PM EST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
644 pM EDT Tue Jul 6 2021
MIZ037>040-043>046-050>052-056>059-064>067-071>074-070915-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
644 pM EDT Tue Jul 6 2021
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...This evening and Tonight
Thunderstorms this evening and into tonight could be strong to
severe. mainly across Central Lower Michigan. Damaging winds are the
main threat. Locally heavy rain could lead to urban and poor
drainage flooding along with rapid rises on small streams.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorms are once again expected on Wednesday with the best
chances occurring in the afternoon and evening along and
especially south of Interstate 96. A few storms may once again
reach strong to severe levels. The threat of locally heavy rain
will continue both Wednesday and Wednesday night as well.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ844>849-070915-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
644 pM EDT Tue Jul 6 2021
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...This evening and Tonight
Thunderstorms will be possible over Lake Michigan both today and
tonight. Storms will be most numerous from this evening into
tonight. Some storms may contain winds in excess of 35 knots.
Winds and waves may be hazardous to small craft around Big Sable
Point area through the night.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Chances for thunderstorms will continue over Lake Michigan both
Wednesday and Wednesday night. Some storms Wednesday afternoon and
evening may contain wind gusts in excess of 35 knots.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
DUKE mjs
In the hours before
Special weather statement, Jul 6, 5:00 PM EST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
600 PM EDT Tue Jul 6 2021
MIZ052-062245-
Gratiot-
600 PM EDT Tue Jul 6 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GRATIOT COUNTY...
At 600 PM EDT, a strong thunderstorm was located near St. Louis, or
near Alma. The storm is nearly stationary.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Alma... St. Louis... Forest Hill...
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4339 8473 4346 8474 4346 8459 4338 8460
TIME...MOT...LOC 2200Z 261DEG 4KT 4342 8466
OSTUNO
Local storm report, Jul 6, 5:29 PM EST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
629 PM EDT TUE JUL 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 1 NW BIG RAPIDS 43.72N 85.50W
07/06/2021 M40 MPH MECOSTA MI AWOS
AWOS STATION KRQB BIG RAPIDS ROBEN-HOOD
ARPT.
&&
MWSSpecial weather statement, Jul 6, 6:01 PM EST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
701 PM EDT Tue Jul 6 2021
MIZ037-038-062345-
Lake-Mason-
701 PM EDT Tue Jul 6 2021
...A STRONG THUNDERSTORM WILL AFFECT WESTERN LAKE AND MASON
COUNTIES...
At 701 PM EDT, a strong thunderstorm was located near Ludington,
moving east at 25 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Ludington... Baldwin... Ludington SP...
Scottville... Fountain... Free Soil...
Hamlin Lake... Custer... Wolf Lake...
Irons... Walhalla... Sauble Lakes...
Big Star Lake...
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4383 8579 4384 8643 4393 8645 4393 8643
4394 8644 4395 8644 4394 8646 4397 8646
4403 8651 4406 8651 4409 8648 4416 8587
TIME...MOT...LOC 2301Z 260DEG 32KT 4400 8650
OSTUNOLocal storm report, Jul 6, 7:13 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
813 PM EDT TUE JUL 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM HEAVY RAIN 3 W HAWKINS 43.80N 85.65W
07/06/2021 M4.00 INCH NEWAYGO MI PUBLIC
&&
MWSLocal storm report, Jul 6, 7:24 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
824 PM EDT TUE JUL 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM TSTM WND GST 4 WNW ROOSEVELT PARK 43.22N 86.35W
07/06/2021 M32 MPH LMZ847 MI MESONET
MESONET STATION XMSK MUSKEGON NORTH
BREAKWATER LIGHT.
&&
MWSSpecial weather statement, Jul 6, 8:21 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
921 PM EDT Tue Jul 6 2021
MIZ039-040-045-046-051-052-070215-
Montcalm-Isabella-Osceola-Gratiot-Mecosta-Clare-
921 PM EDT Tue Jul 6 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN GRATIOT...
ISABELLA...CLARE...SOUTHEASTERN OSCEOLA...MECOSTA AND MONTCALM
COUNTIES...
At 921 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 5 miles northwest of Evart to 5 miles
northwest of Mecosta to 6 miles southwest of Howard City. Movement
was east at 30 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Mount Pleasant... Alma... Clare...
Evart... Stanton... Howard City...
Shepherd... Edmore... Lakeview...
Farwell... Morley... Mecosta...
Rosebush... Lake Isabella... Harrison...
Canadian Lakes... Crystal... Sumner...
Remus... Millbrook...
LAT...LON 4403 8461 4358 8461 4325 8472 4326 8531
4329 8532 4330 8556 4341 8556 4369 8538
4404 8542
TIME...MOT...LOC 0121Z 275DEG 26KT 4397 8532 4369 8529 4332 8553
MWSThunderstorm Wind, Montcalm
- When
- July 6, 8:23 PM EST
- Where
- Montcalm County, 2.87 mi WSW of Pierson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.300, -85.550
An isolated severe storm produced wind gusts to 60 mph near Pierson.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 6 to 11, 202149 deaths · 23 events
- Heat in Arizona, July 6, 20214 deaths · 2 events
- Heavy Rain in Texas, July 6 to 8, 2021$56 million · 6 events
- Drought in Minnesota, July 6 to 31, 2021$12 million · 3 events
- Flash Flooding and Hail in New Mexico, July 6 to 7, 2021$2.4 million · 1 in hail · 11 events
- Damaging Winds in New York, July 6, 2021$243,000 · 52 kt wind · 58 events
- Tropical Storm and Storm Surge in Florida, July 6 to 9, 2021$245,000 · 38 events
- Damaging Winds in Wisconsin, July 6, 2021$391,000 · 52 kt wind · 8 events
- Damaging Winds and Lightning Strike in New Jersey, July 6, 2021$149,000 · 52 kt wind · 24 events
- Flash Flooding in Texas, July 6, 2021$285,000 · 7 events
- Flash Flooding and Flood in Mississippi, July 6, 2021$138,000 · 7 events
- Flash Flooding and Flood in Texas, July 6, 2021$110,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970568.